Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Fort Worth, TX

April 23, 2019Collin County, Dallas County, Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2019, 10:57 PM CDT for Collin County, Dallas County, Denton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2019, 10:57 PM CDT (03:57 UTC)
Expired
Apr 24, 2019, 2:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Dallas County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 87 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 11:02 PM CDTFLASH FLOODWylie, TXA FEW INCHES OF WATER IN A HOME IN WYLIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS54 KFWD 240357
FFWFWD
TXC085-113-121-240700-
/O.NEW.KFWD.FF.W.0002.190424T0357Z-190424T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1057 PM CDT Tue Apr 23 2019

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southeastern Denton County in north central Texas...
  Southern Collin County in north central Texas...
  Northern Dallas County in north central Texas...

* Until 200 AM CDT..

* At 1056 PM CDT, emergency management officials reported ongoing 
  urban water rescues in Carrollton. Up to three inches of rain have 
  already fallen over the last hour. Flash flooding is ongoing.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3299 9630 3298 9632 3298 9651 3288 9652
      3288 9697 3314 9697 3314 9630

$$

Dunn
1 follow-up statement
232 
WGUS74 KFWD 240515
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1215 AM CDT Wed Apr 24 2019

TXC085-113-121-240700-
/O.CON.KFWD.FF.W.0002.000000T0000Z-190424T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-Collin TX-Dallas TX-
1215 AM CDT Wed Apr 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN DENTON...SOUTHERN COLLIN AND NORTHERN DALLAS COUNTIES...

At 1213 AM CDT, Doppler radar indicated moderate to heavy rainfall 
continues across the Metroplex. Up to five inches of rain have 
already fallen across southeast Collin County. Flash flooding will 
likely continue for the next few hours.

Additional rainfall amounts of 1 to 2 inches will be possible 
through the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3299 9630 3298 9632 3298 9651 3288 9652
      3288 9697 3314 9697 3314 9630

$$

Dunn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 8:51 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 8:51 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
851 PM CDT Tue Apr 23 2019

.UPDATE...
A strong storm cluster just west of the DFW area has occasionally
shown signs of producing damaging winds and has shown no signs of
weakening. We made the decision to expand the severe thunderstorm
watch east to include the Metroplex as it looks like a localized
damaging wind threat will exist for a few more hours with this
activity. Storms should exhibit an gradual reduction in intensity
later tonight as instability decreases. Even though storms are
moving at a decent clip, the slow movement of the cold front will
allow additional showers and storms to train over the same areas
through the overnight hours and the potential for flooding still
exists across the entire Flash Flood Watch area.

30

&&

.AVIATION... /Issued 627 PM CDT Tue Apr 23 2019/
/00Z TAFs/

Strengthening lift associated with an approaching upper low is
resulting in an increase in convection near and west of the DFW
Metroplex. As one splitting storm in the Dallas area exits to the
east, additional thunderstorms will encroach on the western part
of the DFW TRACON before affecting the Metroplex TAFs directly
during he 02-06Z timeframe. Precipitation will likely continue
periodically overnight with a decrease in intensity after
midnight. Most activity will remain north of the Waco area
tonight.

Showers and thunderstorms will ramp up again Wednesday morning as
the upper low moves into Southwest Texas. The most recent hi-
resolution guidance indicates rain with occasional embedded
thunder at all airports during the morning hours. The main round
of convection should affect the region during the Wednesday
afternoon hours before exiting to the east of the area Wednesday
evening. Additional wrap-around showers may occur Wednesday night
and Thursday as the system moves into East Texas, but the
possibility of thunderstorms will be low during that time.

As far as winds are concerned, southeast winds will prevail in the
Metroplex until Wednesday afternoon when the front finally pushes
southeast. The exception will be variable winds associated with
occasional thunderstorms.

30

&&

.DISCUSSION... /Issued 251 PM CDT Tue Apr 23 2019/
/Tonight through Wednesday night/

Cloud cover continues to increase this afternoon as southerly
flow strengthens, and an upper level low south of Arizona will
begin tracking eastward tonight. A stationary front draped to the
northwest is the focus for isolated thunderstorms that have
developed this afternoon. This feature will slowly move southeast
across north Texas, and coverage of storms is expected to increase
this evening and overnight. Isolated strong to severe
thunderstorms with damaging winds and hail are possible across
western zones and generally west of Fort Worth between 7pm and
midnight with the recently issued Severe Thunderstorm Watch.
However, the main concern across north Texas will be the
potential for heavy rainfall and isolated flood/flash flooding
concerns. Forecast PWATs near 1.50 inches tonight and Wednesday
morning are well over the 90th percentile and approaching daily
max values for late April. As a result, when coverage of showers
and thunderstorms increases tonight so will the rainfall rates and
the potential for localized flooding concerns. Training of storms
is also possible with the slow propagation of the front, so the
axis of the highest rainfall totals will gradually move across the
DFW Metroplex early Wednesday morning and into the afternoon.
This is when most of the forecast area will receive the bulk of
the rain that falls with this system. Right now, this axis is
roughly along a Stephenville to DFW to Greenville line, and
southward as the evening progresses. As the front slips southward
on Wednesday, PWATs increase to around 1.7 to 1.8 inches by
Wednesday night across the southeast portion of the forecast area.
A Flash Flood watch has also been issued for this afternoon
through late Wednesday night. The watch may need to be extended
further south and east for this as the heavy rainfall threat will
continue there through early Thursday morning as the surface low
begins to develop.

/Thursday through Next Week/

As the main low pressure system exits the region on Thursday,
showers and thunderstorm chances will also come to an end from
west to east during the day. After that, dry weather and
seasonably warm weather is expected late week into the weekend.
High temperatures will reach the mid 80s by the weekend. Low temperatures
will range from the mid 50s to mid 60s by early next week.

A fast moving system is expected to move through the Central
Plains late Saturday into Sunday, but models differ on how close
to our area the front (therefore ascent) will be and how much
moisture will be available. The GFS is the only one showing some
rain chances across parts of North and Central TX on Sunday. For
now, kept the PoPs out of the forecast through this time period. A
more vigorous system is expected to move across the region as we
head into the first days of May. We will continue to monitor the
trends through the upcoming days for details on timing and
intensity of thunderstorms.

Elsenheimer/Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  69  60  74  59 /  80 100  80  30   5
Waco                63  71  59  73  58 /  30 100  90  20   5
Paris               63  71  58  71  56 /  60  90  90  60  10
Denton              60  70  58  74  57 / 100 100  80  30  10
McKinney            63  70  58  73  57 /  80 100  90  40   5
Dallas              65  71  60  74  59 /  70 100  80  30   5
Terrell             63  71  58  74  57 /  50 100  90  40   5
Corsicana           63  71  58  71  57 /  30 100  90  30   5
Temple              64  72  59  74  58 /  30 100  80  20   5
Mineral Wells       59  68  55  73  54 / 100 100  70  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ102>104-
115>120-129>134-141>145-156>159.

&&

30/91
Hazardous weather outlook, Apr 23, 3:14 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
314 PM CDT Tue Apr 23 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
314 PM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
The ongoing thunderstorm activity will continue to increase in
coverage this evening. A few strong to severe storms are possible,
mainly over areas west of the DFW Metroplex. Isolated large hail,
damaging winds and locally heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Numerous thunderstorms are expected across the entire region
Wednesday and Wednesday night. Some strong to severe storms will be
possible with the best chances across Central Texas. Large hail and
damaging winds will be the main hazards. Locally heavy rainfall may
result in isolated instances of flash flooding, in addition to
flooding of creeks, streams and rivers. Storm chances will end from
west to east Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening, especially
west of the I-35 corridor.

In the hours before

Local storm report, Apr 23, 9:45 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     FORT WORTH              32.75N  97.34W
04/23/2019  M70 MPH          TARRANT            TX   NWS EMPLOYEE

            A 70 MPH WIND GUST WAS MEASURED AT THE NWS FORT WORTH
            OFFICE
Local storm report, Apr 23, 9:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
954 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     SAGINAW                 32.87N  97.37W
04/23/2019  M60 MPH          TARRANT            TX   NWS EMPLOYEE

            NWS EMPLOYEE IN SAGINAW MEASURED 60 MPH WIND GUST AT
            9:40 PM CDT.
Local storm report, Apr 23, 10:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     GRAPEVINE               32.93N  97.08W
04/23/2019  M60 MPH          TARRANT            TX   ASOS

            A 60 MPH WIND GUST WAS MEASURED BY THE DFW AIRPORT ASOS
Local storm report, Apr 23, 10:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1029 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     GRAPEVINE               32.93N  97.08W
04/23/2019  M63 MPH          TARRANT            TX   ASOS

            A 63 MPH GUST WAS MEASURED BY THE DFW AIRPORT ASOS
Local storm report, Apr 23, 10:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1045 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             5 S STEPHENVILLE        32.16N  98.20W
04/23/2019  E1.50 INCH       ERATH              TX   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL 5 SOUTH OF STEPHENVILLE
Local storm report, Apr 23, 10:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1046 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     5 S STEPHENVILLE        32.16N  98.20W
04/23/2019  E60 MPH          ERATH              TX   TRAINED SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:48 PM CDTSpecial Weather StatementFWDHood, Palo Pinto, Parker42 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningFWDHood, Palo Pinto, Parker53 min
Apr 23, 9:02 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland58 min
Apr 23, 9:06 PM CDTSevere Thunderstorm WarningFWDJohnson, Parker, Tarrant54 min
Apr 23, 9:27 PM CDTAreal Flood AdvisoryFWDCollin2 hr
Apr 23, 9:31 PM CDTRiver Flood WarningFWDDallas17 hr
Apr 23, 9:52 PM CDTAreal Flood AdvisoryFWDTarrant113 min
Apr 23, 9:59 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant76 min
Apr 23, 10:01 PM CDTSevere Thunderstorm WarningFWDComanche, Erath59 min
Apr 23, 10:13 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Apr 23, 10:48 PM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
Apr 24, 1:26 AM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills64 min
Apr 24, 2:05 AM CDTAreal Flood AdvisoryFWDComanche, Erath115 min
Apr 24, 2:16 AM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton59 min
Apr 24, 3:11 AM CDTRiver Flood WarningFWDDallas16 hr
Apr 24, 6:28 AM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
Apr 24, 8:41 AM CDTRiver Flood WarningFWDEllis, Kaufman5 days
Apr 24, 8:41 AM CDTRiver Flood WarningFWDKaufman36 hr
Apr 24, 8:41 AM CDTRiver Flood WarningFWDNavarro61 hr
Apr 24, 2:20 PM CDTAreal Flood AdvisoryFWDComanche, Eastland, Erath3 hr
Apr 24, 3:58 PM CDTSpecial Weather StatementFWDMilam47 min
Apr 24, 4:10 PM CDTSevere Thunderstorm WarningFWDMilam50 min
Apr 24, 4:22 PM CDTAreal Flood AdvisoryFWDBell3 hr
Apr 24, 4:36 PM CDTAreal Flood AdvisoryFWDFalls, McLennan3 hr
Apr 24, 4:56 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson64 min
Apr 24, 5:07 PM CDTTornado WarningFWDMilam, Robertson38 min
Apr 24, 5:33 PM CDTSpecial Weather StatementFWDRobertson27 min
Apr 24, 5:44 PM CDTAreal Flood AdvisoryFWDRobertson2 hr
Apr 24, 6:40 PM CDTAreal Flood AdvisoryFWDMilam3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.